Idaho, 2002

Heavy Snow in Idaho, December 30 to 31, 2002

December 30 to 31, 2002 · NWS PIH · 6 events in 6 counties and zones

Very heavy snow fell in the mountains of southeastern Idaho through the day on New Year's Eve. Heavier amounts were 6 inches in Carey, 6 inches at Mink's Creek, 6 inches at Macks Inn, 25 inches at Tamarack Lodge in Sun Valley, 27 inches at Galena Lodge, 12 to 15 inches in Hailey, 8 inches in Holbrook and 7 inches 10 miles northeast of Pocatello.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Very heavy snow fell in the mountains of southeastern Idaho through the day on New Year's Eve. Heavier amounts were 6 inches in Carey, 6 inches at Mink's Creek, 6 inches at Macks Inn, 25 inches at Tamarack Lodge in Sun Valley, 27 inches at Galena Lodge, 12 to 15 inches in Hailey, 8 inches in Holbrook and 7 inches 10 miles northeast of Pocatello.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 30, 10:12 AM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 30, 10:12 AM MST, 1 hour 48 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1012 AM MST MON DEC 30 2002

A LARGE AREA OF WARM ADVECTION PRECIP EXTENDS ACROSS MUCH OF SW ID
THIS MORNING.  ONLY SHOWING A GRADUAL EWD PROGRESSION.  STARTING TO
SEE SOME RADAR RETURNS IN THE NE HIGHLANDS...WHICH GOES ALONG WITH
LATEST ETA QPF.  MOST SIGNIFICANT PRECIP IS EXPECTED AFTER MIDNIGHT
WITH THE ARRIVAL OF THE SYNOPTIC SCALE UVV FIELDS.  ETA SNOW ACCUM
FCST SHOWS WARNING CRITERIA SNOWFALL IN ALL MTN ZONES BY LATE
TOMORROW...WHICH GOES ALONG WITH CURRENT FCST.  ETA IS FCSTG SEVERAL
INCHES IN THE SNAKE PLAIN...BUT BELIEVE THIS TO BE A LITTLE HIGH.
TEMPS WILL PROBABLY BE A LITTLE TOO WARM INTIALLY...BUT A COUPLE OF
INCHES IS REALISTIC.   WILL UPGRADE WATCH IN THE ERN AND SRN
HIGHLANDS TO WARNING WITH THE AFTERNOON FCST...WITH THE SIGNIFICANT
SNOW EXPECTED TOWARD MORNING.

NO CHANGES PLANNED FOR CURRENT FCST.

HEDGES

.KSFX...OPERATIONAL...VCP 32.

.PIH...A HEAVY SNOW WARNING HAS BEEN ISSUED FOR ZONES 18/31 TONIGHT
THROUGH TUESDAY MORNING AND A WINTER STORM WATCH REMAINS IN EFFECT
FOR ZONES 19/22/23/32 FOR LATE TONIGHT AND TUESDAY.  PLEASE REFER TO
THE LATEST WEATHER BULLETIN FOR DETAILS.
Hazardous weather outlook, Dec 30, 6:00 AM MST, 6 hours before
IDZ017>023-031-032-302300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
600 AM MST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

A PACIFIC STORM SYSTEM WILL OVERSPREAD THE REGION TONIGHT.  A WINTER
STORM WARNING HAS BEEN ISSUED FOR THE CENTRAL IDAHO MOUNTAINS
TONIGHT THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WATCH CONTINUES FOR THE EASTERN IDAHO MOUNTAINS
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Big and Little Wood River Region

When
December 30, 12:00 PM MST to December 31, 3:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Caribou Highlands

When
December 30, 12:00 PM MST to December 31, 3:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Lost River / Pahsimeroi

When
December 30, 12:00 PM MST to December 31, 3:00 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Sawtooth Mountains

When
December 30, 12:00 PM MST to December 31, 3:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, South Central Highlands

When
December 30, 12:00 PM MST to December 31, 3:00 PM MST
Where
South Central Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Upper Snake Highlands

When
December 30, 12:00 PM MST to December 31, 3:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2002Every state in 2002This day in weather historyWarnings in Idaho, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326539, 5326540, 5326541, 5326542, 5326543, 5326544.